Alert archive / California / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 13, NWS San Francisco Bay Area, CA

March 12, 2025San Mateo County, Santa Clara County, Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Mar 12, 2025, 3:00 PM PDT for San Mateo County, Santa Clara County, Santa Cruz County, California. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2025, 3:00 PM PDT (22:00 UTC)
Expired
Mar 12, 2025, 3:15 PM PDT
In force
15 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 21 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2025-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2025-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WUUS56 KMTR 122200
SVRMTR
CAC081-085-087-122215-
/O.NEW.KMTR.SV.W.0013.250312T2200Z-250312T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Francisco CA
300 PM PDT Wed Mar 12 2025

The National Weather Service in San Francisco has issued a

* Severe Thunderstorm Warning for...
  Southeastern San Mateo County in northern California...
  West Central Santa Clara County in northern California...
  Northwestern Santa Cruz County in northern California...

* Until 315 PM PDT.

* At 300 PM PDT, severe thunderstorms were located along a line from 
  5 miles southwest of Cupertino to over Ben Lomond, or along a line 
  from near Saratoga to 6 miles northwest of Santa Cruz, moving 
  northeast at 50 mph.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  San Jose, Sunnyvale, Mountain View, Palo Alto, Cupertino, 
  Saratoga, Los Gatos, Los Altos, Boulder Creek, Ben Lomond, Monte 
  Sereno, Lexington Hills and Loyola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

Report severe weather to your nearest law enforcement agency or the 
National Weather Service office in San Francisco CA.

&&

LAT...LON 3722 12223 3737 12205 3715 12195 3700 12219
TIME...MOT...LOC 2200Z 222DEG 45KT 3726 12211 3712 12208 3705 12209

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Behringer
1 follow-up statement
138 
WWUS56 KMTR 122213
SVSMTR

Severe Weather Statement
National Weather Service San Francisco CA
313 PM PDT Wed Mar 12 2025

CAC081-085-087-122223-
/O.EXP.KMTR.SV.W.0013.000000T0000Z-250312T2215Z/
San Mateo CA-Santa Clara CA-Santa Cruz CA-
313 PM PDT Wed Mar 12 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 315 PM PDT FOR 
SOUTHEASTERN SAN MATEO, WEST CENTRAL SANTA CLARA AND NORTHWESTERN 
SANTA CRUZ COUNTIES...

The storms which prompted the warning have moved out of the area. 
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3700 12219 3722 12223 3737 12205 3715 12195
TIME...MOT...LOC 2200Z 222DEG 45KT 3727 12211 3712 12208 3705 12208

$$

Behringer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 1:26 PM PDT, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 12, 1:26 PM PDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
126 PM PDT Wed Mar 12 2025

...New SYNOPSIS, SHORT TERM, LONG TERM...

.SYNOPSIS...
Issued at 125 PM PDT Wed Mar 12 2025

An active weather pattern continue today with periods of rain,
strong wind, thunderstorm chances, and some snow to the higher
regional mountains. While the bulk of the impacts arrive today
through Thursday, unsettled weather will continue into early next
week.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 125 PM PDT Wed Mar 12 2025

Things remain generally on track as the main frontal band is
offshore and will move into the North Bay early this afternoon, Bay
Area midday, and Central Coast later this afternoon and evening. It
is along the main band when we can see up to 0.50" per hour rainfall
rates. There are indications of a Narrow Cold-Frontal Rainband
(NCFR) showing up offshore, so that will need to be closely
monitored as it moves inland. This is when we are expected to see
minor urban and small stream flooding and when we are expecting to
see the strongest winds with gusts up to 55 mph, up 70 mph in the
higher terrain and typically windier spots.

In wake of the frontal passage, conditions will become more
convective in nature as the colder air mass sets in across the
region. Scattered showers and the potential for isolated
thunderstorm will persist into the night and early Thursday morning.
When all said and done with this first system, coastal areas will
see 1.00-1.50", with 2.00-4.00" in the Santa Cruz mountains and the
Santa Lucia Range. Inland valleys will see anywhere from 0.5-1.00",
with 1.00-2.00" in the inland mountains and North Bay mountains.

In addition, snow will be likely across the higher elevations as
snow levels drop to between 2,200 to 3,000 feet across the North Bay
and down to about 3,000 feet across the Central Coast overnight. The
highest peaks in the Santa Lucia range can expect up to 12 inches of
snowfall with light accumulations around Mt. Hamilton. Rain/show
showers and/or thunderstorms will taper off across the region by
midday Thursday.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 125 PM PDT Wed Mar 12 2025

Rain will return Thursday night into Friday morning as another
trough axis pushes inland across the region. From this system we are
expecting an additional 0.25-0.50" in most areas with up to 1.25" in
the higher coastal terrain. Saturday continues to look mostly dry,
other than light rain over the North Bay.

Yet another system arrives on Sunday over the North Bay and will
clear the Central Coast by Monday afternoon. Again, providing
similar rainfall as the aforementioned system. There is some
uncertainty beyond the middle of next week, yet the pattern will
likely remain active.

&&

.AVIATION...
(18Z TAFS)
Issued at 1156 AM PDT Wed Mar 12 2025

A cold front is building into the region. Prefrontal showers and
breezy south to southeast winds have spread across the region with
some spotty MVFR CIGS. The front will move in from the northwest and
spread southwest through the afternoon. This means STS will be the
first to see the more moderate to at times heavier rainfall to
arriving along the main rain band, which afternoon for areas to the
south. In addition to the increased rain rates, strong and gusty
southerly winds will flow along the main rain band. Winds reduce but
remain breezy to gusty behind the front with scattered shower
activity through the night. Spotty thunderstorm chances will be
possible overnight and into Thursday. The main area of Thunderstorm
risk will be over the marine environment, with only slight chances
overland. Winds shift and become more westerly and northwesterly
into early Thursday, with shower and storm chances exiting that
afternoon.

Vicinity of SFO...MVFR CIGS and spotty showers are building into the
SF BAY. Expect increased rain rates along with stronger and gustier
winds as the main rain band arrives in the mid to late afternoon
afternoon. Winds turn slightly more southwest in the wake of the
main band, but remain strong, however rain rates will reduce. Expect
scattered showers through the night with slight chances for isolated
thunderstorms. Winds turn more westerly in the late night. Shower
and storm chances to exit by the end of the TAF period.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Spotty pre-frontal showers are moving
through the area along with building mid-level clouds. Breezy
southerly winds become stronger and gustier as the main rain band
arrive in the mid to late afternoon. Rain rates will be moderate
to, at times, heavy, leading to reduced visibility. Behind the
front, winds turn southwest, with lingering shower activity expected
through the night. Chances for isolated storms increase overnight
off the coast and around the Monterey Bay with around a 20% chance
at the terminals early Thursday. Expect winds to turn northwest mid-
thursday morning with rain and storm chances exiting slightly beyond
the TAF period.

&&

.MARINE...
(Today through Monday)
Issued at 1156 AM PDT Wed Mar 12 2025

Widespread Gale warnings are in effect through the day. Rough
seas will build through the day. Overnight, there is a 30 percent
chance for thunderstorms and associated strong gusts. Seas will
remain rough into next week as a series of storms moves through.

&&

.BEACHES...
Issued at 1156 AM PDT Wed Mar 12 2025

Hazardous beach conditions are expected Wednesday and Thursday
as moderate period westerly swell builds to support breaking
waves up to 15 feet. Additional hazardous surf will be possible
again this Sunday. As always, please remember to stay off of
rocks and jetties, keep pets on a leash, and never turn your back
on the ocean!

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 8 PM PDT this evening for CAZ006-502>506-
     508>510-512>518-528>530.

PZ...Gale Warning until 9 PM PDT this evening for Mry Bay-Pigeon Pt
     to Pt Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60 NM-Pt Arena
     to Pt Reyes 10-60 NM-Pt Pinos to Pt Piedras Blancas 0-10 nm-
     SF Bay N of Bay Bridge.

     Gale Warning until 3 AM PDT Thursday for Pt Arena to Pt Reyes 0-
     10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

&&

SHORT TERM...RGass
LONG TERM....RGass
AVIATION...Murdock
MARINE...Murdock

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, X, and YouTube at:
www.facebook.com/nwsbayarea
x.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Special weather statement, Mar 12, 1:28 PM PDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service San Francisco CA
128 PM PDT Wed Mar 12 2025

CAZ502>506-122100-
Marin Coastal Range CA-Coastal North Bay Including Point Reyes
National Seashore CA-North Bay Interior Valleys CA-North Bay
Interior Mountains CA-Sonoma Coastal Range CA-
128 PM PDT Wed Mar 12 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT MARIN...SOUTHWESTERN
NAPA AND SONOMA COUNTIES UNTIL 2 PM PDT...

At 128 PM PDT, Doppler radar was tracking a line of strong
thunderstorms extending from 9 miles southwest of Healdsburg to 26
miles southwest of Point Reyes Station, or extending from 14 miles
west of Santa Rosa to 33 miles southwest of San Rafael, moving
northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Santa Rosa, Petaluma, Novato, Rohnert Park, Windsor, Healdsburg,
  Sonoma, Sebastopol, Cotati, St. Helena, Calistoga, South Santa
  Rosa Cdp, Roseland, Larkfield-Wikiup, Tomales, Boyes Hot Springs,
  Dillon Beach, Point Reyes Station, Black Point-Green Point and
  Lucas Valley-Marinwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3824 12300 3809 12283 3843 12312 3885 12286
      3885 12282 3843 12230 3789 12270 3803 12293
      3803 12289 3809 12293 3799 12296 3799 12302
      3815 12295
TIME...MOT...LOC 2028Z 212DEG 42KT 3850 12295 3812 12292 3777 12306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPH

Behringer
Special weather statement, Mar 12, 2:10 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service San Francisco CA
210 PM PDT Wed Mar 12 2025

CAZ502-504>506-508-122145-
Marin Coastal Range CA-San Francisco Bay Shoreline CA-Coastal
North Bay Including Point Reyes National Seashore CA-North Bay
Interior Valleys CA-North Bay Interior Mountains CA-
210 PM PDT Wed Mar 12 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT MARIN...SOUTHWESTERN
NAPA AND SOUTHEASTERN SONOMA COUNTIES UNTIL 245 PM PDT...

At 210 PM PDT, Doppler radar was tracking a line of strong
thunderstorms extending from 7 miles southwest of Petaluma to near
Stinson Beach, or extending from 7 miles southwest of Petaluma to 13
miles southwest of San Rafael, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Santa Rosa, Napa, Petaluma, San Rafael, Novato, Rohnert Park,
  American Canyon, Mill Valley, San Anselmo, Larkspur, Sonoma, Corte
  Madera, Tiburon, Fairfax, Cotati, Sausalito, St. Helena, Boyes Hot
  Springs, Black Point-Green Point and Lucas Valley-Marinwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3862 12246 3832 12220 3816 12219 3816 12241
      3811 12249 3802 12250 3799 12245 3794 12248
      3794 12253 3795 12254 3794 12254 3788 12244
      3790 12252 3784 12247 3782 12253 3793 12268
      3790 12273 3801 12284 3819 12286
TIME...MOT...LOC 2110Z 219DEG 40KT 3818 12272 3801 12269 3785 12269

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 TO 55 MPH

Behringer
Special weather statement, Mar 12, 2:24 PM PDT, 36 minutes before
Special Weather Statement
National Weather Service San Francisco CA
224 PM PDT Wed Mar 12 2025

CAZ508-509-512-513-122200-
Santa Clara Valley Including San Jose CA-San Francisco Bay
Shoreline CA-Santa Cruz Mountains CA-San Francisco Peninsula
Coast CA-
224 PM PDT Wed Mar 12 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SANTA
CRUZ...SAN MATEO...NORTHWESTERN SANTA CLARA AND SOUTHWESTERN ALAMEDA
COUNTIES UNTIL 3 PM PDT...

At 224 PM PDT, Doppler radar was tracking a line of strong
thunderstorms extending from over El Granada to 21 miles west of
Boulder Creek, or extending from 6 miles southwest of Millbrae to 27
miles west of Santa Cruz, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  San Jose, Fremont, Sunnyvale, Santa Clara, San Mateo, Redwood
  City, Mountain View, Palo Alto, Cupertino, Menlo Park, Foster
  City, Los Altos, Burlingame, San Carlos, East Palo Alto, Belmont,
  Half Moon Bay, Hillsborough, Los Altos Hills and Atherton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3759 12235 3759 12234 3758 12236 3753 12228
      3757 12229 3756 12225 3753 12227 3755 12222
      3752 12225 3749 12222 3749 12223 3746 12210
      3748 12208 3746 12205 3746 12193 3711 12233
      3720 12241 3736 12240 3748 12245 3750 12250
TIME...MOT...LOC 2124Z 217DEG 39KT 3753 12246 3728 12246 3710 12250

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 TO 55 MPH

Behringer
Special weather statement, Mar 12, 2:54 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service San Francisco CA
254 PM PDT Wed Mar 12 2025

CAZ508-510-515-122215-
San Francisco Bay Shoreline CA-East Bay Interior Valleys CA-East
Bay Hills CA-
254 PM PDT Wed Mar 12 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CONTRA COSTA AND
NORTHWESTERN ALAMEDA COUNTIES UNTIL 315 PM PDT...

At 254 PM PDT, Trained spotters reported a strong thunderstorm over
Orinda, or near Berkeley, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Trained spotters reported.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Oakland, Concord, Berkeley, Richmond, San Leandro, Mountain View,
  Alameda, Walnut Creek, Pittsburg, Danville, Martinez, Pleasant
  Hill, Lafayette, El Cerrito, Castro Valley, Hercules, Albany,
  Pinole, Orinda and Moraga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3787 12232 3789 12231 3791 12233 3805 12219
      3802 12215 3805 12199 3796 12187 3768 12217
      3771 12220 3771 12219 3774 12226 3775 12225
      3773 12221 3775 12221 3776 12222 3776 12221
      3777 12229
TIME...MOT...LOC 2154Z 218DEG 44KT 3786 12219

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Behringer

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 12:10 AM PDTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more20 hr
Mar 12, 1:18 PM PDTSpecial Marine WarningMTR27 min
Mar 12, 1:22 PM PDTSpecial Marine WarningMTR23 min
Mar 12, 1:28 PM PDTSpecial Weather StatementMTRMarin, Sonoma32 min
Mar 12, 1:44 PM PDTSpecial Marine WarningMTR31 min
Mar 12, 1:49 PM PDTSpecial Marine WarningMTR41 min
Mar 12, 2:10 PM PDTSpecial Weather StatementMTRMarin35 min
Mar 12, 2:15 PM PDTSpecial Marine WarningMTR45 min
Mar 12, 2:17 PM PDTSevere Thunderstorm WarningMTRCity and County of San Francisco, San Mateo28 min
Mar 12, 2:24 PM PDTSpecial Weather StatementMTRSan Mateo36 min
Mar 12, 2:35 PM PDTSpecial Marine WarningMTR25 min
Mar 12, 2:36 PM PDTSevere Thunderstorm WarningMTRSan Mateo, Santa Clara, Santa Cruz24 min
Mar 12, 2:43 PM PDTSevere Thunderstorm WarningMTRSanta Cruz21 min
Mar 12, 2:47 PM PDTSpecial Marine WarningMTR28 min
Mar 12, 2:49 PM PDTSevere Thunderstorm WarningMTRSanta Cruz11 min
Mar 12, 2:52 PM PDTSpecial Marine WarningMTR38 min
Mar 12, 2:54 PM PDTSpecial Weather StatementMTRContra Costa21 min
Mar 12, 3:08 PM PDTSpecial Weather StatementMTRAlameda37 min
Mar 12, 3:12 PM PDTSpecial Weather StatementMTRSanta Clara33 min
Mar 12, 3:19 PM PDTSpecial Weather StatementMTRSanta Clara26 min
Mar 12, 3:21 PM PDTSpecial Weather StatementMTRSanta Cruz24 min
Mar 12, 3:23 PM PDTSevere Thunderstorm WarningMTRMonterey22 min
Mar 12, 3:31 PM PDTSpecial Marine WarningMTR44 min

Nearby

Severe Thunderstorm Warnings in California, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.